Florida, 2009Flooding in Florida, March 30 to 31, 2009
March 30 to 31, 2009 · NWS TAE · 3 events in 3 counties and zones
Repeated torrential rains over the past few days caused extensive areal and riverine flooding in Washington, Leon and Calhoun counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated torrential rains over the past few days caused extensive areal and riverine flooding in Washington, Leon and Calhoun counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 29, 6:25 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 29, 6:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
825 PM EDT SUN MAR 29 2009
...POTENTIAL FOR MORE SIGNIFICANT RAINFALL TUESDAY NIGHT INTO
WEDNESDAY MORNING...
...SEVERE WEATHER IS ALSO POSSIBLE TUESDAY NIGHT...
.DISCUSSION...
00Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING AN ENERGETIC UPPER LEVEL
PATTERN ACROSS THE CONUS THIS EVENING. MAIN FEATURES OF NOTE INCLUDE
TWO CLOSED UPPER LOWS. FROM WEST TO EAST WE FIND THE FIRST UPPER LOW
DROPPING SOUTH ACROSS THE INTER-MOUNTAIN WEST. FURTHER DOWNSTREAM...
UPPER LEVEL RIDGING IS COVERING MUCH OF THE CENTRAL PORTION OF THE
COUNTRY BEFORE THE FLOW DIVES BACK INTO SIGNIFICANT TROUGHING ACROSS
THE EASTERN THIRD OF THE NATION. THE EASTERN TROUGH IS ANCHORED BY
THE SECOND CLOSED LOW SPINNING OVER THE EASTERN GREAT LAKES. OVER
THE SOUTHEASTERN STATES...HEIGHTS ARE RISING AS THE EASTERN TROUGH
BEGINS TO EJECT TO THE NORTHEAST. WV IMAGERY INDICATING VERY DRY
CONDITIONS THROUGH THE MIDDLE/UPPER LEVELS OF THE COLUMN...AND THIS
IS CONFIRMED BY THE 00Z KTLH SOUNDING WHICH MEASURED A PW OF ONLY
0.33. QUITE A CHANGE FROM CONDITIONS ONLY 24 HOURS AGO WHEN THE
COLUMN WAS SUPPORTING A PW OF OVER 1.8.
AT THE SURFACE...GRADIENT CONTINUES TO RELAX IN THE WAKE OF LAST
NIGHTS COLD FRONT. HIGH PRESSURE CENTERED TO OUR WEST AND SOUTHWEST
THIS EVENING WILL BE MOVING OVERHEAD TONIGHT AND PROVIDE A QUIET
AND PLEASANT DAY FOR MONDAY. INHERITED FORECAST FOR MOSTLY SUNNY
SKIES AND TEMPS IN THE MIDDLE/UPPER 70S LOOKS ON TRACK.
CONDITIONS BEGIN TO CHANGE RAPIDLY DURING TUESDAY. SIGNIFICANT
ENERGY WILL BE EJECTING OUT OF THE PLAINS STATES TOWARD THE
MIDDLE/UPPER MS VALLEY. ASSOCIATED SURFACE LOW WILL BE MOVING
THROUGH THE UPPER MIDWEST WITH A TRAILING COLD FRONT SOUTHWARD THE
CENTRAL GULF COAST. THERE ARE INDICATION THAT WE WILL SEE ADDITIONAL
LOW PRESSURE/WAVE DEVELOPMENT ALONG THIS FRONT ALONG THE
NORTH-CENTRAL GULF COAST TUESDAY AFTERNOON. THE EXACT TRACK AND
ORGANIZATION OF THIS WAVE WILL BE CRITICAL IN THE AMOUNT OF
RAINFALL/SEVERE WEATHER POTENTIAL TO EXPECT. GLOBAL MODELS ARE NOT
IN PERFECT AGREEMENT...WITH THE GFS STRONGER AND FURTHER NORTH WITH
ITS FEATURE...AND THEREFORE ADVERTISING CONDITIONS MORE FAVORABLE
FOR A SWATH OF VERY HEAVY RAINFALL/EMBEDDED STRONGER STORMS. GFS
SCENARIO RESULTS IN A VERY RAPID AIRMASS MODIFICATION DURING THE
DAY...FROM A STABLE LOWER LEVEL AIRMASS IN THE MORNING TO A MOIST
AND SIGNIFICANTLY MORE UNSTABLE ONE BY THE EVENING. 850MB THETA-E
ADVECTION IS IMPRESSIVE DURING THE AFTERNOON/EVENING WITH THE BEST
THETA-E RIDGE (AND ASSOCIATED FORCED ASCENT) NOSING UP INTO THE FL
PANHANDLE. IN ADDITION...HIGHLY DIFFLUENT FLOW MOVING OVER THE
SOUTHEAST IN THE UPPER LEVELS WILL AID THE VERTICAL MOTION. ALL THIS
WOULD SUGGEST A RAPIDLY EXPANDING AREA OF RAIN/EMBEDDED STORMS
MOVING IN FROM THE WEST/SOUTHWEST DURING THE LATE AFTERNOON/EVENING
HOURS. UNTIL DETAILS BECOME A BIT MORE SOUND...WILL ONLY SAY THAT
THERE DOES EXIST SOME THREAT FOR SEVERE WEATHER WITH THE STORMS.
HOWEVER...WITH SOME GLOBAL MODELS (LIKE THE ECMWF) HOLDING THE BEST
INSTABILITY CLOSER TO THE COAST WILL NOT GO INTO ADDITIONAL DETAILS
AT THIS TIME.
THE FLOODING POTENTIAL THAT THE ADDITIONAL RAINFALL WOULD BRING
WILL REMAIN A BIGGER CONCERN FOR THE TIME BEING. WITH ONGOING RIVER
FLOOD CONDITIONS AND SATURATED GROUNDS ACROSS MUCH OF THE
REGION...ANY SIGNIFICANT HEAVY RAINFALL IN A BRIEF PERIOD OF TIME
WILL LIKELY CAUSE SIGNIFICANT FLASH FLOODING ACROSS SE AL/SW GA.
CURRENT QPF VALUES FROM THE NCEP GUIDANCE PACKAGES AND HPC GUIDANCE
SHOWING WIDESPREAD 2 TO 4 INCHES IN SE ALABAMA/SW GEORGIA AND THE
FLORIDA PANHANDLE WITH HIGHER AMOUNTS UP TO 5 OR 6 INCHES NOT OUT OF
THE QUESTION. LESSER VALUES ARE CURRENTLY EXPECTED FURTHER EAST...
HOWEVER SUBTLE CHANGES COULD RESULT IN DISPLACEMENT OF THE HEAVIEST
RAINFALL. EVEN THE LIGHTER AMOUNTS (1-3) ADVERTISED BY THE ECMWF
WOULD RESULT IN SIGNIFICANT PROBLEMS. ALL RESIDENTS IN THE REGION
(ESPECIALLY THOSE LIVING ALONG LOCAL RIVERS AND STREAMS) SHOULD
CLOSELY MONITOR THIS SYSTEM OVER THE NEXT 24 TO 48 HOURS.
&&
.AVIATION...
EXPECT VFR CONDITIONS THROUGH THE FORECAST PERIOD. INCREASING HIGH
CLOUDS ARE EXPECTED ON MONDAY AFTERNOON IN ADVANCE OF THE NEXT
WEATHER SYSTEM TO ARRIVE LATE TUESDAY.
&&
.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 06Z AS SEAS
HAVE BEEN SLOW TO SUBSIDE THROUGH THE DAY. FINALLY STARTING TO SEE
WAVE HEIGHTS FALL BELOW ADVISORY LEVELS AT THE OFFSHORE BUOYS AND
THIS TREND SHOULD CONTINUE INTO THE EARLY MORNING HOURS. AFTER THE
OVERNIGHT HOURS...EXPECT A PERIOD OF BELOW HEADLINE CONDITIONS UNTIL
THE DAYLIGHT HOURS OF TUESDAY WHEN THE NEXT SYSTEM APPROACHES. A
PERIOD OF SOUTHERLY FLOW AND SEAS TO ADVISORY LEVELS IS QUITE
POSSIBLE WITH THIS NEXT SYSTEM TUESDAY EVENING INTO EARLY WEDNESDAY.
&&
.HYDROLOGY...DUE TO HEAVY RAINFALL FROM YESTERDAY...MANY RIVER
POINTS ARE AT OR ARE FORECAST TO REACH FLOOD STAGE. PLEASE REFER TO
LATEST FLOOD WARNINGS AND STATEMENTS AS WELL AS THE HYDROLOGIC
OUTLOOK ISSUED THIS AFTERNOON (AWIPS ID IS ESFTAE). THERE IS ALSO
SIGNIFICANT CONCERN ABOUT THE SYSTEM APPROACHING FOR TUESDAY
NIGHT/WEDNESDAY. GFS/EURO ARE IN GENERAL AGREEMENT ABOUT WIDESPREAD
2 TO 3 INCH RAINFALL AMOUNTS. THIS COULD EASILY END UP PRODUCING 4
TO 6 INCHES OF RAINFALL. IF THIS FALLS ACROSS SIMILAR AREAS AS THIS
LAST EVENT...A REPEAT OF THE SIGNIFICANT FLOODING SEEN ON SUNDAY
COULD OCCUR GIVEN THE SATURATED CONDITIONS. ONGOING RIVER FLOODING
WOULD LIKELY BE ENHANCED ON WEDNESDAY AND BEYOND BY THE ADDITIONAL
RUNOFF.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 41 77 46 74 64 / 0 0 0 40 80
PANAMA CITY 47 72 55 73 62 / 0 0 10 80 80
DOTHAN 40 76 48 71 56 / 0 0 10 70 100
ALBANY 41 76 47 72 60 / 0 0 0 40 100
VALDOSTA 44 77 46 75 61 / 0 0 0 30 80
CROSS CITY 41 77 47 79 65 / 0 0 0 20 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH MONDAY AFTERNOON.
GA...FIRE WEATHER WATCH MONDAY AFTERNOON.
FL...RED FLAG WARNING FROM 1 PM EDT /12 PM CDT/ TO 7 PM EDT /6 PM
CDT/ MONDAY FOR THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG
BEND.
GM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ALL OFFSHORE AND
NEARSHORE MARINE ZONES.
&&
DISCUSSION...MROCZKA/GODSEY
AVIATION...WATSON
HYDROLOGY...GODSEYHazardous weather outlook, Mar 29, 3:23 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 AM EDT SUN MAR 29 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-301000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
523 AM EDT SUN MAR 29 2009 /423 AM CDT SUN MAR 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...HIGH SURF ADVISORY THROUGH THIS AFTERNOON FOR FLORIDA PANHANDLE
BEACHES...
...WIDESPREAD FLOODING CONTINUES TODAY ACROSS MUCH OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA
PANHANDLE...
EXTREME RAINFALL OVER THE PAST THREE DAYS HAS LED TO WIDESPREAD
FLOODING ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...AND THE FLORIDA PANHANDLE. NUMEROUS ROADS REMAIN CLOSED
THIS MORNING ACROSS THE AREA. AREA RIVERS AND STREAMS WILL
CONTINUE TO RISE FOR THE NEXT SEVERAL DAYS AS THE RUNOFF WORKS
THROUGH THE SYSTEM. CAUTION SHOULD BE USED TRAVELING IN FLOODED
AREAS FOR THE NEXT FEW DAYS...ESPECIALLY OFF THE MAIN TRAVEL
CORRIDORS. DO NOT DRIVE THROUGH FLOODED AREAS.
RESIDUAL SOUTHERLY SWELLS WILL CONTINUE TO PRODUCE HIGH SURF ALONG
THE PANHANDLE BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A SERIES OF WEATHER SYSTEMS WILL BEGIN AFFECTING THE REGION BY
TUESDAY AND CONTINUING THROUGH THURSDAY. IN ADDITION TO THE
POSSIBILITY OF SEVERE WEATHER...ADDITIONAL HEAVY RAINFALL IS
LIKELY ADDING TO THE ONGOING FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
In the hours before
Local storm report, Mar 29, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 PM EDT SUN MAR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HIGH SURF S PANAMA CITY BEACH 30.17N 85.79W
03/28/2009 GMZ750 FL LAW ENFORCEMENT
*** 1 FATAL, 1 INJ *** WAVE CAPSIZED 21 FOOT BOAT 100
YARDS OFF SHELL ISLAND. 55-YEAR OLD MALE DIED. ONE OTHER
INJURY.
&&
CAMPFlood, Washington
- When
- March 30, 12:00 AM CST to March 31, 11:00 PM CST
- Where
- Washington County, 1.44 mi W of Caryville to 1.43 mi W of Ebro
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 30.774, -85.834
Repeated torrential rainfall the past few days caused moderate to major flooding along the Choctawhatchee River, which pushed water over County Road 279 south of Caryville. Areal flooding was also observed along Holmes Creek at Vernon, and at Ebro and New Hope. More than a dozen homes were impacted. In Caryville, the post office and city hall were closed. The volunteer fire department and work camp were relocated.
Flood, Leon
- When
- March 30, 12:00 PM EST to March 31, 11:00 PM EST
- Where
- Leon County, 2.14 mi W of Bloxham to 5.88 mi N of Forest Meadows Park
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 30.381, -84.656
Areal flooding from torrential rainfall of the past few days closed many county and secondary roads, including Fairbanks Ferry Road, County Road 12 from North Meridian Road to U.S. Highway 319, Crooked Road south of the Lake Talquin dam at State Road 20, North Meridian Road at Double Bridges, Chadwick Road, and Old Bainbridge Road north of U.S. Highway 27. Moderate to major flooding along the Ochlockonee River affected many homes, with some evacuations reported.
Flood, Calhoun
- When
- March 30, 12:00 PM CST to March 31, 11:00 PM CST
- Where
- Calhoun County, 1.21 mi WNW of Altha to 1.77 mi NNE of Altha
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 30.578, -85.138
Moderate to major flooding along the Chipola River impacted at least 150 homes from Altha south to the Gulf County line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 30, 20095 deaths · 5 injured · 3 events
- Hail in Texas, March 30, 2009$95 million · 2.75 in hail · 36 events
- Winter Weather in New Mexico, March 30, 20091 death · 2 injured · 1 event
- Blizzard in South Dakota, March 30 to 31, 2009$3.3 million · 14 events
- Blizzard in Wyoming, March 30 to 31, 2009$250,000 · 4 events
- Winter Storm in South Dakota, March 30 to 31, 2009$70,000 · 10 events
- Debris Flow in West Virginia, March 30, 2009$100,000 · 1 event
- Flood in Georgia, March 30 to 31, 2009$75,000 · 1 event
- Hail and Damaging Wind in Oklahoma, March 30, 20091.25 in hail · 39 events
- Blizzard in South Dakota, March 30 to 31, 200926 events
- Blizzard and Winter Weather in South Dakota, March 30 to 31, 200921 events
- Hail and Damaging Winds in Oklahoma, March 30, 2009$15,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163360, 163361, 163362.